Re: Stabbing inner thigh, groin and hip pain
[QUOTE=judy9er;5148865]Hi everyone, I'm new and just wanted to say its nice to know I'm not alone in this world of chronic back pain hell ?. Well I'm 29 and I've had back problems for years that have been under control using an epidural injection once a year when the pain would come back. Back in summer of 09 my back pain came back again and this time was an extruded disc in the L4-L5 area instead of a bulging and nothing worked for relief ie.. Pt, injections, even decompression machine so I had to see a specialist for opinion on surgery. Both orthopedic and neurologist said to get microdisctomy done but I chickened out and decided to wait another year to see if another round of epidurals would help. Well last month i started working out and about a week into it i woke up and had the inner thigh pain near my groin and when I sit I can't lift my thigh without stabbing pain goin up and down my thigh almost to my knee. I also notice my gait is shorter and when I walk I have a pain on my outside hip as well. I have an appt next week with my doc but wondered if anyone has had this? Is it sciatica related since I already have the herniated disc? Thanks for reading ?[/QUOTE]
Yes, I believe you hit it right on the head when you say it is sciatic-nerve related. I had a large synovial cyst removed at the L4-L5 level 3 and 1/2 months ago. I notice that when I try to exercise like I used to - for instance the other day I did 35 minutes of walking on my treadmill and then 30 min. of stationary biking - it flares up my L4 and L5 nerve roots, and I get pain running around the front of the hip and even in the front of the thigh and groin area. A dermatome map shows my pain areas to be where the L4 and L5 nerve roots are. So I have to assume those nerve roots are still too inflamed from surgery to be ready for the kind of workouts I used to do. At least I hope that's all it is, and that my cyst has not come back!
A word of caution about relying on epidural steroid injections long-term; I got my synovial cyst right after a Kenalog injection into that exact joint. I think it caused the cyst - a bubble under the synovium, which then never went away, calcified and got larger. So I will avoid Kenalog into bone tissue from now on, as the suspension crystals can clog up the normal drainage channels of the joint.
Steroids sound like they mask the pain in your case, but don't fix the problem, which is your disc herniation putting pressure on a nerve root or roots. As I'm sure you've heard, there is some hope that the herniations will go away on their own, but unfortunately this doesn't always seem to happen.
Last edited by CT06405; 03-21-2013 at 09:15 AM.